Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 163, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 31, 2012, 4:50 PM EDT for Brooks County, Thomas County, Georgia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2012, 4:50 PM EDT (20:50 UTC)
- Expired
- May 31, 2012, 5:30 PM EDT
- In force
- 40 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Brooks County, GA, Thomas County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:55 PM EDT | HAIL 1.75 | 4 S Coolidge, GA | GOLF BALL SIZE HAIL REPORTED NOT TOO FAR FROM COOLIDGE |
| May 31, 5:00 PM EDT | TSTM WND DMG | 1 E Five Points, GA | SEVERAL TREES DOWN AROUND COFFEE AND SALEM ROADS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1498 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
383 WUUS52 KTAE 312050 SVRTAE GAC027-275-312130- /O.NEW.KTAE.SV.W.0163.120531T2050Z-120531T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 450 PM EDT THU MAY 31 2012 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BROOKS COUNTY IN SOUTH CENTRAL GEORGIA... NORTHERN THOMAS COUNTY IN SOUTH CENTRAL GEORGIA... * UNTIL 530 PM EDT * AT 448 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PAVO TO THOMASVILLE...OR ALONG A LINE EXTENDING FROM PATTEN TO THOMASVILLE...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOSTON PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3101 8347 3079 8372 3080 8404 3101 8383 TIME...MOT...LOC 2050Z 268DEG 16KT 3095 8380 3083 8394 $$ 18-WOOL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 31, 3:30 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 330 PM EDT Thu May 31 2012 .SYNOPSIS... Surface analysis shows ridging over the northern plains and a surface low located over northern Ark. with associated cold front extending into eastern Texas and warm front extending over Tenn. The 12z sounding showed good lapse rates, dry air aloft, and plenty of CAPE to kick off thunderstorms this afternoon. As the cold front pushes east, it will bring with it a more favorable synoptic scale environment for thunderstorms tomorrow. && .NEAR TERM...(REST OF TODAY AND TONIGHT). Showers and thunderstorms are continuing to develop along the seabreeze front which is currently pushing inland. With CAPE values up over 2000 J/KG, thunderstorms have shown the potential for hail and gusty winds. Better forcing due to an upper level trough will continue to move into the area over the afternoon and evening. Hi-res guidance also suggests that a MCS could form and move into the area over the late night hours. Therefore, we have raised POPS to around 30 percent for the overnight, in the event that some isolated thunderstorms continue to linger. Temperatures are already into the 90s and max temps should reach into the mid 90s this afternoon. Tonight southwesterly flow and additional cloud cover from an approaching system will keep minimum temperatures a bit warmer than yesterday. .SHORT TERM...(FRIDAY THROUGH SATURDAY NIGHT). Model guidance is in good agreement through the short term period. Strong upper level wave across the Upper Mississippi River Valley will drop into the Ohio Valley on Friday afternoon as a surface low pressure area moves quickly northeastward up the Western Appalachians. This will push a cold front across the Southeast and into the Mid Atlantic through the first part of the short term period. Thereafter, the models are in good agreement with an overall trough-type pattern across the Eastern CONUS through the remainder of the period, yielding dry and somewhat cooler conditions than we've seen for the last couple of days. Friday...Some uncertainty here at the first part of the day. A couple of the hi-res guidance members indicating early morning MCS activity will be ongoing across our western zones at daybreak. While this can't be ruled out ahead of the surface frontal boundary, it looks more likely scattered showers will develop late morning and spread eastward ahead of the cold front. As the trough and cold front move eastward, the overall environmental flow will strengthen. This stronger flow combined with decent instability from mid morning Friday into Friday afternoon, will increase the potential for organized severe storms, particularly across Southern Georgia and perhaps into portions of North Florida, which should be ahead of the cold front from 15z to 21z. As the cold front sweeps through, the potential for strong to severe storms will come to an end. Opted for forecast pops about 10 to 15 percent higher than MOS given the good agreement with the timing of the afternoon storms in the models. Saturday...Drier conditions will overspread the region in the wake of the cold front. Guidance is in good agreement that a mid level impulse will move through the region within the large scale trough creating some mid level cloudiness on Saturday. The lack of any substantive return flow off the Gulf of Mexico will prevent the development of any showers and thunderstorms. Temperatures throughout the period will begin to trend cooler and potentially drop below normal on Saturday. The guidance splits a bit with respect to low temperatures on Saturday morning with a few sites dropping into the upper 50s behind the cold front. This seems a little bit extreme given how much of the cooler air behind the system looks to be transported into the Ohio Valley and not deep into the South. So stayed on the warmer side of the guidance in this portion of the forecast. .LONG TERM...(Sunday through Thursday). It appears to be a fairly uneventful extended fcst for much of the upcoming period, despite the persistent presence of an upper level trof down the U.S. Eastern Seaboard. Sfc High Pressure should help keep conditions warmer and drier than normal for Sunday and Monday, before a shortwave trof becomes better established over the SE U.S. and dampens out the Sfc Ridge or forces it southward into the Gulf of Mexico. With NW Flow aloft, this may open us up for potential MCS development from the north on Tue-Thu, in addition to an increase in the more typical afternoon and evening sea breeze induced showers and thunderstorms. The GFS, ECMWF, and Canadian are all in fairly good agreement with the general synoptic pattern, so will plan on showing gradually increasing PoPs beginning on Tue. Cloud cover will ultimately determine Max Temps through the period, but we should at least begin with above normal values, with perhaps a slow convergence back towards Climo by the end of the period. && .AVIATION...Primarily a VFR forecast for the first few hours of the TAF cycle. Shower and thunderstorm activity will affect the DHN and TLH terminals through about 21z. Expect much of the convective activity to diminish greatly after sunset. Another round of fog appears possible, but only at VLD where IFR conditions are indicated. Given the uncertainty with timing of incoming convective precip will hold off mentioning thunderstorms in the 18z TAFs, but this will likely be needed in the next set issued later this evening. && .MARINE...A cold front will move through the waters on Friday resulting in winds shifting to more of an offshore component. High pressure will move into the marine area by Saturday resulting in decreasing winds and seas throughout the rest of the weekend. && .FIRE WEATHER...On Friday, an approaching cold front will bring increasing chances for showers and thunderstorms which will keep the relative humidity above critical levels. The next opportunity for red flag conditions will come when drier air arrives behind the cold front on Saturday. At this time, red flag criteria is forecast for the inland portions of the Florida Panhandle and Big Bend due to a combination of low relative humidity and high values of the energy release component. A watch or warning will likely be issued by later shifts. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 71 88 65 89 66 / 30 60 30 10 0 Panama City 75 86 70 87 69 / 30 50 20 10 0 Dothan 72 87 61 89 65 / 30 60 10 10 0 Albany 70 86 62 88 64 / 30 60 20 10 0 Valdosta 71 87 64 87 64 / 30 60 40 10 0 Cross City 70 87 69 88 66 / 20 50 40 10 10 Apalachicola 76 86 70 86 68 / 20 50 30 10 0 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Long Term...Gould Synopsis/Near Term...Walsh/Camp Rest of Discussion...Godsey
Hazardous weather outlook, May 31, 3:17 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 317 AM EDT THU MAY 31 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-011100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 317 AM EDT THU MAY 31 2012 /217 AM CDT THU MAY 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE THRESHOLDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY AS A COLD FRONT MOVES THROUGH THE AREA. A FEW OF THE STORMS COULD BE STRONG OR MARGINALLY SEVERE WITH GUSTY WINDS AND HAIL. THERE ARE ALSO ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT SPOTTERS ARE ENCOURAGED TO MONITOR THE LATEST FORECASTS FOR FRIDAY IN CASE ACTIVATION IS NEEDED THEN. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. DVD
In the hours before
Special weather statement, May 31, 3:21 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 321 PM EDT THU MAY 31 2012 FLZ016-017-312000- LEON FL-GADSDEN FL- 321 PM EDT THU MAY 31 2012 ...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN AND LEON COUNTIES... * UNTIL 400 PM EDT AT 318 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG THUNDERSTORM 9 MILES WEST OF TALLAHASSEE...OR NEAR MIDWAY...MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR... TALLAHASSEE BY 340 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT. LAT...LON 3059 8412 3033 8413 3038 8452 3059 8453 TIME...MOT...LOC 1922Z 272DEG 22KT 3047 8441 25-CAMP
Special weather statement, May 31, 4:04 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 404 PM EDT THU MAY 31 2012 FLZ017-018-312100- LEON FL-INLAND JEFFERSON FL- 404 PM EDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR JEFFERSON AND LEON COUNTIES... * UNTIL 500 PM EDT AT 400 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF TALLAHASSEE TO 12 MILES WEST OF TALLAHASSEE...OR ALONG A LINE EXTENDING FROM PISGAH CHURCH TO FORT BRADEN...MOVING EAST AT 15 MPH. THESE STORMS WILL BE NEAR... TALLAHASSEE BY 435 PM EDT. PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT. LAT...LON 3058 8385 3033 8418 3043 8447 3061 8419 TIME...MOT...LOC 2004Z 270DEG 12KT 3057 8416 3040 8447 25-CAMP
Special weather statement, May 31, 4:27 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 427 PM EDT THU MAY 31 2012 FLZ017-018-GAZ158-159-312115- THOMAS GA-BROOKS GA-LEON FL-INLAND JEFFERSON FL- 427 PM EDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BROOKS...JEFFERSON... LEON AND THOMAS COUNTIES... * UNTIL 515 PM EDT AT 424 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PAVO TO 9 MILES NORTHWEST OF MONTICELLO...OR ALONG A LINE EXTENDING FROM HOLLIS TO MICCOSUKEE...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT. LAT...LON 3102 8348 3058 8371 3060 8411 3102 8389 TIME...MOT...LOC 2027Z 270DEG 9KT 3094 8375 3060 8400 25-CAMP
Local storm report, May 31, 4:29 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
429 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 NNE TALLAHASSEE COML 30.47N 84.27W
05/31/2012 E0.25 INCH LEON FL PUBLIC
1/4 INCH HAIL REPORTED IN NORTH EASTERN TALLAHASSEE.
&&
ELIZABETH.VICKERYLocal storm report, May 31, 4:41 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 5 E DOTHAN 31.22N 85.31W
05/31/2012 HOUSTON AL EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS EASTERN PORTION OF COUNTY.
TIME ESTIMATED BY RADAR.
&&
CAMPSpecial weather statement, May 31, 4:45 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 PM EDT THU MAY 31 2012
GAZ159-160-312145-
LOWNDES GA-BROOKS GA-
445 PM EDT THU MAY 31 2012
...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR BROOKS AND LOWNDES
COUNTIES...
* UNTIL 545 PM EDT
AT 444 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM I-75 AT EXIT 16 TO 9 MILES
NORTHWEST OF JENNINGS TO JENNINGS...OR ALONG A LINE EXTENDING FROM
I-75 AT EXIT 22 TO I-75 AT EXIT 5 TO JENNINGS...MOVING NORTHEAST AT
10 MPH.
THESE STORMS WILL BE NEAR...
I-75 AT EXIT 16 BY 455 PM EDT.
VALDOSTA BY 510 PM EDT.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3079 8313 3063 8313 3062 8315 3063 8330
3086 8344 3103 8326 3081 8309
TIME...MOT...LOC 2045Z 223DEG 11KT 3085 8338 3068 8323
3064 8306
18-WOOLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:27 PM EDT | Special Weather Statement | TAE | Thomas | 48 min |
| May 31, 4:45 PM EDT | Special Weather Statement | TAE | Lowndes | 60 min |
| May 31, 5:00 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Cook, Lowndes | 45 min |
| May 31, 5:25 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Colquitt, Cook, Lowndes | 50 min |
| May 31, 5:38 PM EDT | Special Weather Statement | TAE | Lanier | 22 min |
| May 31, 6:44 PM EDT | Special Weather Statement | TAE | Irwin, Turner | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.